Ophthalmic Surgeon –Gurjeet Jutley was referred a lady in her 80’s for consideration of surgery in her only eye from a District General Hospital. She previously had ‘complication’ after surgery to relieve pressure twenty years previously at a different hospital. Her presenting examination revealed:
LE: pthisical eye (NPL)
RE: CDR 0.9, pseudophakic, IOP of 36 (on maximal topical therapy and oral Diamox)
As it was her only eye, with trepidation, surgical intervention was decided. She was listed for urgent trabeculectomy + MMC: the surgery was performed by me and was completely unremarkable, https://www.youtube.com/watch?v=UJyPg5peyzY&t=47.
Post operatively her examination on sequential visits consisted of:
- Excellent vision
- Pressure in the mid-teens
- Seidel negative
- Shallow-ish AC
Finally, her vision started to drop (6/24), pressure increased (28mmHg) and AC shallowed further
Diagnosis: Aqueous Misdirection
On mentioning the word ‘aqueous misdirection, she recalled the same thing happened in the other eye!
- Atropine and cosopt (latter stopped after a few weeks)
- Anterior hyloidectomy
- If I knew the biometry (AL) or the previous history, could have pre-empted going into aqueous misdirection by:
- Giving atropine after the surgery
- Using cyclodiode laser prior to trabeculectomy to rotate the ciliary processes
- In this case the inferior half would be useful as it would avoid the conjunctiva which will form the trabeculectomy bleb
- Should cyclodiode have been her treatment of choice? Any thoughts…..
- Atropine can cause allergy: long term use may not be indicated. However, she will continue on this at present: I tried to take her off after the hyaloidectomy, but her AC shallowed again.
- 6/12 on atropine
- IOP 12 (no pressure reducing medication)
- This case history has been submitted to BMJ Case Reports